Pat's Case History

My Bout with Ciproand C-Diff

Pat from St.Petersburg

 

    About November 2, 2001, I visited the doctor due to a nasty sinus infection.  I had become rather run-down due to caring for my terminally ill mother.  She had passed away about two months before and I was still not sleeping well.  The doctor put me on Cipro.  I had previously taken Cipro the prior March for a urinary tract infection and had no side effects.  In fact, I was grateful for Cipro since I am allergic to penicillin, keflex, and tetracycline.  I asked the doctor about possible side effects and was told it might give me a stomachache.
 

    About 5 days into the medication, I did get a stomachache like the doctor warned.  Because it seemed like the run-of-the-mill side-effect, I just laughed it off and said at least it was safe for me to open mail.  I kept taking it.  I had a ten-day supply.  On the ninth day, the side effects became horrendous so I quit taking it and called the doctor.  I had uncontrollable diarrhea and vomiting.  The doctor examined me and didnít think it was Cipro related, but since I was running a temperature of 102 degrees and my stomach was painful to the touch, she sent me to the hospital for a CT-Scan to see if I had appendicitis. While I was waiting there, I went to the bathroom and blood poured out of my bowels.  At that point, I was sent to the emergency room side and admitted to the hospital for four days.  Blood tests revealed C-diff and I was placed on Vancomycin and Flagyl.  The Flagyl was discontinued after two days and I stayed on liquid Vancomycin.  After a few days, my bowel movements were down from 25 a day to about 4 and I was able to go home.  I was given a 10-day supply of liquid Vancomycin. 
           

    When I got home, the Vancomycin seemed to do the trick. I felt stronger and better each day and was able to go Christmas shopping without fear of uncontrolled bowel movements.  I completed the entire prescription.  I got through Thanksgiving fine and the next week or so without too much problem.  I still had loose bowel movements, but they werenít that frequent. 
           

    On December 6, I began to feel rotten again.  I felt like my joints hurt all over my body, but especially in my lower legs and feet.  My toes cramped over one another and the soles of my feet hurt so badly that it was difficult to walk.  On December 7, I visited the doctor.  He took blood because he thought the diarrhea might have resulted in low potassium and magnesium.  He gave me potassium and magnesium to take over the weekend until the blood tests came back on Monday.  He also suggested that I take Fibra-cal to give my stools bulk.  Friday night the diarrhea came back with a vengeance and between Friday night and Saturday night I had twenty bowel movements.  These slowed on Sunday.  I found your website and began pushing the yogurt.  It seemed to provide relief with the diarrhea, but not with the joint aches.  On Monday, the doctorís office said that my blood tests were fine.  I am going back to the doctor today along with printouts from this website and a copy of my biography. 
   

    I am quite concerned, because I am due to return to my job on New Yearís Eve.  I am a corporate trainer and teach classes all day.  It wonít do to be rushing to the bathroom every five minutes. Or, even worse, to have an accident.
  

    Other symptoms besides the diarrhea and joint aches/cramps include confusion, lightheadedness, nausea, and headaches.

    I am 53years old and in otherwise good health. I rarely run off to the doctorís office.  Now, I feel like a regular. I do not accept that there is nothing wrong with me, nor will I accept that each symptom is different and unrelated to the Cipro. 
 

 

 

 

 

 

copyright 2001-2002 Clostridium Difficile Support Group/SJP Ent.